Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 182, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 2, 2005, 2:43 PM EDT for Sullivan County, Tennessee; City of Bristol, Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2005, 2:43 PM EDT (18:43 UTC)
- Expired
- Jul 2, 2005, 3:33 PM EDT
- In force
- 50 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Sullivan County, TN, City of Bristol, VA
The radar
The Knoxville radar (KMRX), 100 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 3:05 PM EDT | TSTM WND DMG | Blountville, TN | FROM 305 PM THROUGH 315 PM...NUMEROUS TREES DOWN ACROSS THE WESTERN HALF OF THE COUNTY. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 021843
SVRMRX
TNC163-VAC520-021930-
/O.NEW.KMRX.SV.W.0182.050702T1843Z-050702T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
243 PM EDT SAT JUL 2 2005
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SULLIVAN COUNTY IN EAST TENNESSEE
THIS INCLUDES THE CITIES OF...KINGSPORT...BRISTOL TN
CITY OF BRISTOL IN SOUTHWEST VIRGINIA
THIS INCLUDES THE CITY OF BRISTOL VA
* UNTIL 330 PM EDT
* AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF KINGSPORT
TO KINGSPORT...OR ALONG A LINE EXTENDING FROM 8 MILES EAST OF GATE
CITY TO KINGSPORT...AND MOVING EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
COLONIAL HEIGHTS BY 300 PM EDT
BRISTOL TN AND BRISTOL VA BY 330 PM EDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3641 8229 3640 8238 3642 8237 3645 8241
3643 8260 3645 8269 3652 8261 3660 8259
3660 8223 3662 8216 3660 8214 3660 8204
$$
GH2 follow-up statements
000
WWUS54 KMRX 021907
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT SAT JUL 2 2005
TNC163-VAC520-021930-
/O.CON.KMRX.SV.W.0182.000000T0000Z-050702T1930Z/
SULLIVAN TN-CITY OF BRISTOL VA-
305 PM EDT SAT JUL 2 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM EDT FOR CITY
OF BRISTOL AND SULLIVAN COUNTIES...
AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF BRISTOL
TN TO TRI-CITY AIRPORT...OR ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF BRISTOL TN TO 8 MILES EAST OF KINGSPORT...MOVING EAST AT
20 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
BLOUNTVILLE BY 315 PM EDT
BRISTOL VA AND BLUFF CITY BY 325 PM EDT
BRISTOL TN AND BRISTOL MOTOR SPEEDWAY BY 330 PM EDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
HEAVY RAIN IS ALSO EXPECTED. WATCH FOR PONDING ON ROADS AND LOW
LYING AREAS.
LAT...LON 3641 8229 3640 8238 3642 8237 3645 8241
3643 8260 3645 8269 3652 8261 3660 8259
3660 8223 3662 8216 3660 8214 3660 8204
$$
GH000
WWUS54 KMRX 021933
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM EDT SAT JUL 2 2005
TNC163-VAC520-021941-
/O.EXP.KMRX.SV.W.0182.000000T0000Z-050702T1930Z/
SULLIVAN TN-CITY OF BRISTOL VA-
331 PM EDT SAT JUL 2 2005
...THE SEVERE THUNDERSTORM WARNING FOR CITY OF BRISTOL AND SULLIVAN
COUNTIES EXPIRED AT 330 PM EDT...
STORMS HAVE WEAKENED BELOW SEVERE LIMITS SO THE WARNING HAS BEEN
ALLOWED TO EXPIRE.
HEAVY RAIN IS ALSO EXPECTED...WATCH FOR PONDING ON ROADS AND LOW
LYING AREAS.
LAT...LON 3641 8229 3640 8238 3642 8237 3645 8241
3643 8260 3645 8269 3652 8261 3660 8259
3660 8223 3662 8216 3660 8214 3660 8204
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:00 AM EDT, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 2, 10:00 AM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1000 AM EDT SAT JUL 2 2005 .DISCUSSION...FOG AND STRATUS SLOW TO BURN OFF WHILE BLANKETED BY MID CLOUD DECK THIS MORNING. MID DECK WILL SLOWLY ERODE AND MOVE EAST THROUGH THE AFTN. TEMPS AND LOW CHC POPS FOR TDY LOOK GOOD. UPDATE TO ZFPMRX SHORTLY TO REMOVE MORNING FOG WORDING. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 89 69 91 70 / 30 20 20 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 87 67 89 68 / 20 10 20 20 OAK RIDGE, TN 87 66 88 67 / 20 10 20 20 TRI CITIES AIRPORT, TN 86 62 87 63 / 20 10 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......NONE. VA......NONE. && SON
Hazardous weather outlook, Jul 2, 4:20 AM EDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 420 AM EDT SAT JUL 2 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-030830- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 420 AM EDT (320 AM CDT) SAT JUL 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA AGAIN TODAY...MAINLY THIS AFTERNOON AND EVENING. THE COVERAGE AND INTENSITY OF STORMS SHOULD BE MUCH LESS THAN YESTERDAY...AND ONLY ISOLATED STRONG TO SEVERE STORMS ARE EXPECTED. THE STRONGEST STORMS COULD PRODUCE BRIEF LOCALLY HEAVY RAINS...AND STRONG GUSTY WINDS POSSIBLY UP TO 45 MPH. REMEMBER... THAT ALL THUNDERSTORMS CAN PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES. MOVE INDOORS AT THE FIRST SIGN OF THUNDERSTORMS IN YOUR AREA...AND DO NOT GO BACK OUTSIDE UNTIL THE STORMS HAVE MOVED WELL OUT OF THE AREA .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A WEAK COLD FRONT WILL PASS SOUTHEAST OF THE REGION BY SATURDAY NIGHT...RESULTING IN MAINLY DRY WEATHER FOR SUNDAY. HOWEVER...AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...RETURNS TO THE FORECAST ON THE FOURTH OF JULY. THE REMAINDER OF THE PERIOD WILL BE A TYPICAL SUMMERTIME PATTERN ...WITH MAINLY A CHANCE OF SHOWERS AND STORMS IN THE AFTERNOON AND EVENING EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
Nearby
Severe Thunderstorm Warnings in Tennessee, 2005Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.